Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 143, NWS Cheyenne, WY

August 3, 2005Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 3, 2005, 6:48 PM MDT for Converse County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2005, 6:48 PM MDT (00:48 UTC)
Expired
Aug 3, 2005, 7:27 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Converse County, WY

The radar

The Cheyenne radar (KCYS), 210 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1968 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:45 PM MDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 3, 1:45 PM MDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT WED AUG 3 2005

.SHORT TERM...COLD FRONT PROGRESSES SWRD ACROSS THE ZONES THIS
EVENING. WITH ABUNDANT LOW/MID LEVEL MOISTURE...OROGRAPHIC
LIFT...FRONTAL LIFTING AND UPSLOPE EAST OF THE LARAMIE RANGE...SCT
TO NUMEROUS TSTMS EXPECTED TONIGHT. WITH PRECIPITABLE WATER VALUES
NEAR 150 PCT OF NRML AND RELATIVELY WEAK STEERING WINDS...WILL
MENTION LOCALLY HEAVY RAINFALL IN ZONES TONIGHT. GREATEST TSTM
CHANCES AND HIGHEST QPF WILL BE ACROSS FAR SE WY AND SRN PTNS OF THE
WRN NEB PNHDL. SEVERE TSTM THREAT THRU THIS EVNG WILL BE MINIMIZED
BY LIMITED CAPE...BACKING WIND PROFILES...AND NEGATIVE THETA-E
ADVECTION. COOLER MORE STABLE WEATHER EXPECTED ON THU WITH LIMITED
LIFT.   RUBIN

.LONG TERM...THU NGT AND BEYOND...SOME LINGERING LIGHT SHOWERS FAR
SE WY ON THU EVNG...THEN IT LOOKS TO BE ON THE DRY SIDE AS UPPER
HIGH DVLPS OVER NV...LEAVING THE REGION IN A DRIER NW FLOW ALOFT.
STILL LOOKS LIKE POPS ON FRI AFTN/EVNG WILL BE MINIMAL AS NOT THAT
UNSTBL AND LIKELY WILL STILL BE A LITTLE TOO COOL IN THE LOWER
LAYERS...SO HAVE DECRSD THEM SOMEWHAT.  DRY AND WARMER SAT INTO MON
AS UPPER RIDGE EXPANDS EWD INTO THE REGION.  12Z GFS MORE LIKE 00Z
GFS AND 06Z DGEX WITH NW U.S. UPPER TROF...SHEARING IT OUT ENE ACRS
MT TUE INTO WED.  STILL SOME QUESTION ON HOW FAR S THE CDFNT PLUNGES
WITH THIS SYSTEM...MED RANGE FOLKS BACK IN D.C. KEPT IT FRTHR N THAN
ABOVE MENTIONED MODELS.  HAVE DROPPED TEMPS A BIT FOR WED...BUT
STILL LOTS OF UNCERTAINITY IN THE MODELS THAT FAR OUT.  PRVS FCST
CARRIED SOME POPS STARTING LATE DAY MON...CONTG INTO WED.  THIS
LOOKS OK FOR NOW BASED ON LATEST DGEX/GFS AS THAT WOULD BE ABOUT THE
TIME THAT SOME MONSOONAL MSTR WOULD BE ABLE TO SNAKE ITS WAY BACK
INTO THE AREA...WITH WED PERHAPS THE BEST CHCS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 3, 10:32 AM MDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 AM MDT WED AUG 3 2005

NEZ001>003-019>021-054-055-WYZ059>070-041645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1032 AM MDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS NIOBRARA...PLATTE...GOSHEN AND LARAMIE COUNTIES
OF WYOMING AND ACROSS THE ENTIRE WESTERN NEBRASKA PANHANDLE.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
MORE WIDESPREAD TONIGHT AS A COLD FRONT SWEEPS SOUTHWARD ACROSS
THE AREA DURING THE EVENING.

SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL
GREATER THAN THREE-QUARTERS OF AN INCH IN DIAMETER. HOWEVER...THE
GREATEST THREAT FROM THUNDERSTORMS WILL BE LOCALLY HEAVY
RAINFALL...ESPECIALLY EAST OF THE LARAMIE RANGE...AND ALONG AND
BEHIND THE PASSING COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GENERALLY DRY AND COOLER THURSDAY AND FRIDAY. DRY WITH WARMING
TEMPERATURES SATURDAY AND SUNDAY. THUNDERSTORMS WILL RETURN SUNDAY
NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
PRIMARILY EAST OF THE LARAMIE RANGE.

RUBIN

In the hours before

Local storm report, Aug 3, 6:17 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
617 PM MDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             10 NE BROADWATER        41.70N 102.71W
08/03/2005  0.88 INCH        MORRILL            NE   TRAINED SPOTTER

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:44 PM MDTFlash Flood WarningCYSGoshen2 hr
Aug 3, 10:44 PM MDTFlash Flood WarningCYSGoshen3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.